The patient with this disease had been eating candlenuts, but the symptoms were unexpected.
This nut, also known as Nuez de la India, is sometimes sold as a weight loss supplement, but is known to cause nausea and vomiting in some cases. However, an emergency room doctor told the Maryland Poison Center that the patient was admitted with a slow heart rate, low blood pressure and high potassium levels in his blood.
Poison center experts say the product the patient ordered on Amazon may have been labeled “nues de la India” but instead contained a poisonous plant called oleander. I thought there was. A similar incident was reported in Minnesota.
Tests confirmed their suspicions.
“We were shocked that a mix-up like this could occur,” said Dr. Joshua King, medical director of the Maryland Poison Center.
Yellow oleander is so poisonous that ingesting it is considered a form of self-harm in Sri Lanka. Although the patient made a full recovery, he could have died without treatment, King said, adding that doctors can administer an antibody antidote called Digibind for oleander poisoning.
Last month, the Food and Drug Administration and the Centers for Disease Control and Prevention each issued warnings about cases of yellow oleander being falsely marketed as a weight-loss supplement.
The FDA warned in a report that some products labeled as Nuez de la India and sold online through platforms such as Amazon, Walmart and eBay may instead be yellow oleander. . The agency named two brands, Nut Diet Max and Todorganic Natural Products, both of which have voluntarily recalled their products. However, the FDA warned that “other candlenut supplements with similar marketing claims may also contain yellow oleander.”
And on Thursday, a CDC report said a New Jersey toddler became ill after eating his mother’s tejocote root supplement. Tejocote root supplements are derived from the Mexican hawthorn plant and are also sold for weight loss purposes. It turns out that this product is made entirely of yellow oleander.
All parts of the yellow oleander plant contain toxic compounds that, if ingested, can cause burning in the mouth, nausea, vomiting, abdominal pain, diarrhea, dizziness, irregular heartbeat, or death. .
The nearly 2-year-old experienced vomiting, low blood pressure and slow heart rate, but recovered after treatment. After the incident, the New Jersey Poison Information and Education System tested 10 supplement products labeled as tejocort and found that none actually contained tejocort root, and all but one tested positive for oleander. It turned out that it showed.
A 2021 study also found that Tejocort, sold under the brand name Alipotek, contained yellow oleander. Armando Gonzalez-Stewart, a professor of herbal medicine at El Paso Community College, said the product falsely claimed to be FDA-approved.
In the case of the Maryland patient who ingested yellow oleander, Dr. King said: [the substitution] It’s entirely possible that they were malicious and intended to kill, but were easier to obtain than candlenuts due to their similar appearance. ”
Still, he added, “If you’re digging up a seed, you should have some idea what it is.”
Dr. C. Michael White, director of pharmaceutical practice at the University of Connecticut, said doctors usually cannot prescribe treatment for oleander poisoning unless the patient says they have taken a botanical supplement.
“Many people think that because they are taking a nutritional supplement rather than a prescription drug, it must be safe. And if they have a problem, it cannot be the cause. They don’t think to mention it, and sometimes in the health care system people don’t even bother to ask,” he said.
Dietary supplements do not require FDA approval, but the FDA requires companies to do so. Companies that manufacture, package, label, or store supplements test their ingredients to limit contamination.
But experts say the FDA does not require proof that companies are doing so.
“It is the FDA’s responsibility to discover these products, test them and prove they are unsafe before removing them from the market,” White said.
As such, he added, people should be “very skeptical of purchasing products that have not been verified by an independent third-party laboratory.” He encouraged consumers to look for certification from the United States Pharmacopeial Convention or the National Sanitation Foundation.
Both tejocote and candlenuts are sold under different names, which can add to the confusion. According to the FDA, candlenuts are sometimes referred to as a “plant food,” “Indian nuts for weight loss,” “slimming seeds,” “Indian seeds for weight loss,” and “diet seeds.”
Dosage instructions are also often inconsistent.
“If you look at some of these websites, they’re promoting them, they’re selling them, and they’re offering different amounts, different doses,” Gonzalez-Stuart said. “Information is often contradictory and not enough to know how much you should actually be taking.”
King said patients in Maryland were unable to read the Spanish instructions for the products they ordered.
“So they took a whole package of 12 candlenuts,” he said. “They took a higher dose, which definitely made their symptoms more severe.”
Experts say even if the product is pure candlenut, consuming too much can cause stomach upset. Too much tejocote root can also cause an upset stomach, irregular heartbeat, difficulty breathing, and low levels of blood cells and platelets, but Gonzalez-Stuart says most versions sold online can cause severe It says it poses no risk.
There’s no evidence either supplement helps with weight loss, he says.
“The reason these products are making so much money is because they’re being told they’re miraculous and natural and have no side effects, neither of which is true,” Gonzalez-Stuart said. added. scam. “